Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 46, NWS Marquette, MI

May 1, 2021

NWS Marquette, MI issued this small craft advisory at May 1, 2021, 9:19 PM EDT. It took effect at May 2, 2021, 4:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 1, 2021, 9:19 PM EDT (01:19 UTC)
In effect from
May 2, 2021, 4:00 PM EDT
Expired
May 2, 2021, 3:42 AM EDT
In force
Issued by
NWS Marquette, MI

The text

As transmitted.

833 
WHUS73 KMQT 020119
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
919 PM EDT Sat May 1 2021

LSZ240-241-020930-
/O.NEW.KMQT.SC.Y.0046.210502T2000Z-210503T0600Z/
Saxon Harbor WI to Black River MI-Black River to Ontonagon MI-
919 PM EDT Sat May 1 2021 /819 PM CDT Sat May 1 2021/

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM EDT /3 PM CDT/ SUNDAY
TO 2 AM EDT /1 AM CDT/ MONDAY...

* WHAT...Waves 3 to 5 ft expected.

* WHERE...Saxon Harbor WI to Black River MI and Black River to 
  Ontonagon MI.

* WHEN...From 4 PM EDT /3 PM CDT/ Sunday to 2 AM EDT /1 AM CDT/ 
  Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ248-250-020600-
/O.CON.KMQT.SC.Y.0045.000000T0000Z-210502T0600Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
919 PM EDT Sat May 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...

* WHAT...Waves 4 to 7 ft occurring.

* WHERE...5NM East of a line from Fairport MI to Rock Island 
  Passage and Seul Choix Point to Point Detour MI.

* WHEN...Until 2 AM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

TAP
1 follow-up statement
675 
WHUS73 KMQT 020742
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
342 AM EDT Sun May 2 2021

LSZ240-241-020845-
/O.CAN.KMQT.SC.Y.0046.210502T2000Z-210503T0600Z/
Saxon Harbor WI to Black River MI-Black River to Ontonagon MI-
342 AM EDT Sun May 2 2021 /242 AM CDT Sun May 2 2021/

...SMALL CRAFT ADVISORY IS CANCELLED...

The small craft advisory has been cancelled.

$$

LSZ244-245-021545-
/O.NEW.KMQT.SC.Y.0047.210502T1700Z-210502T2100Z/
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
342 AM EDT Sun May 2 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM TO 5 PM EDT THIS
AFTERNOON...

* WHAT...East winds 10 to 15 kt and waves 3 to 5 ft expected.

* WHERE...Eagle River to Manitou Island MI and Manitou Island to 
  Point Isabelle MI.

* WHEN...From 1 PM to 5 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

07

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at May 1, 7:49 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 1, 7:49 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
749 PM EDT Sat May 1 2021

.SHORT TERM...(This evening through Sunday)
Issued at 346 PM EDT SAT MAY 1 2021

Morning clouds from persistent rain showers have cleared out of the
area for the west half of Upper Michigan this afternoon. Most
recently this afternoon, there were some thundershowers that
developed offshore near Marquette, and headed onshore near Munising.
Mesoanalysis showed weak frontogenesis ahead of the approaching
surface low to our nw coupled with a vorticity maximum and jet
streak aloft. As of this time of analysis, most of the shower
activity has pushed to the east out of our cwa. As this trend
continues with the clouds pushing further east this afternoon,
temperatures will quickly rise in the east. Gusty sw winds have also
occurred this morning through early afternoon as well due to the
downslope and momentum transport from the slightly higher terrain
down close to the northern shorelines. Several areas have
observations of 35-45mph+ for wind gusts. Afternoon highs still look
on track with the the west half already eclipsing the 70 degree mark
quite easily, especially the interior west. Some of the Hi-res
guidance does show a lake breeze developing near the lakeshores of
Marquette County by 21Z-22Z, especially for the city of Marquette
and nearby communities. Temperatures look to surge into the upper
60s, perhaps the lower 70s before this time, and then switch from a
sw to nw wind component, dropping temps quickly behind it. Would
definitely recommend folks outdoors during the late afternoon hours,
for water/hiking recreation purposes, bring an extra layer for when
the lake breeze pushes further inland. Guidance is signaling a drop
in temperatures of 15-20 degrees between 20Z to 22Z.

The surface low currently to the nw of Lake Superior will trek over
the lake this evening. The attendant shortwave aloft responsible for
this disturbance will bring an opportunity for light rain showers
for Upper Michigan as a weak lobe of PVA creates lift and
instability over the area. Not expecting a lot of moisture to fall
from the rain showers overall. Temperatures will stay elevated as we
are in the warm sector overnight.

Sunday will start off partly cloudy because of the lingering
showers, but it will become mostly cloudy as the day goes on due to
a secondary west to east oriented warm front that will become
stationary throughout the day across Upper Michigan. This will
create an abundant source of moisture, and widespread rain showers.
The heaviest rainfall accumulation looks to be over south central
and along the WI/MI border throughout the day. Afternoon highs will
hover in the lower to mid 60s over the inland areas of Upper
Michigan. However, cooler temperatures near the lakeshores as
easterly winds bring the colder air over the lakes inland as a lake
breeze.

.LONG TERM...(Sunday night through Saturday)
Issued at 408 PM EDT SAT MAY 1 2021

After a rainy Sunday night and Monday, the long term period
continues to look cool but otherwise uninteresting with ridging
developing over the western CONUS driving downstream trough
amplification over the Great Lakes and eastern CONUS. By next
Sunday, there are some indications of a slight warming trend,
depending on how quickly the eastern CONUS trough pulls out.

Sunday night, it still looks like rain showers will be ongoing
thanks to a west-east oriented warm front draped through Wisconsin.
While the surface warm front should push south into Wisconsin, thus
limiting the instability for thunderstorms, mid-level fgen and theta-
e advection will still support one or more bands of training showers
that could be locally heavy. Opted to include far southern Menominee
County in a slight chance for thunder in case the NAM progs of up to
600 J/kg MUCAPE verify, and to match up with the neighboring offices
better. Overall though any thunderstorms would be weak and elevated.
Rainfall amounts between Sunday and Sunday night should range from a
few hundredths of an inch over the Keweenaw to around 0.25" along M-
28 to 0.5-1.0" south-central.

A secondary weaker jet streak moving through the flow to the north
on Monday will lead to another weaker band of fgen across the
central and eastern U.P. resulting in additional rain showers. The
NAM is the farthest north & west with this feature, bringing steady
rain all the way to Iron Mountain and Marquette and even west of
there, but considering it was the farthest north with the Sunday-
Sunday night wave a couple days ago and has now sunk south to join
the consensus of the other models, have opted to mostly disregard
that solution and keep most of the rain showers during the day
Monday to the south-central and east. One possible exception is in
the upslope areas of Marquette County where NE flow off the lake
could keep drizzle going through the day even in the absence of
deeper forcing. Have increased POPs somewhat in that area but still
kept them in the chance category.

On Tuesday, that frontal system will push off to the east and be
replaced by a lobe of higher PV air rotating around the Hudson Bay
trough and dipping down south across the Great Lakes. Models show
cooling mid-levels with some low to mid-level saturation that could
lead to isolated instability showers. However, given that the core
of the trough remains displaced to the north, this isn't a classic
instability shower set-up and so have opted to keep the silent NBM
POPs in.

Cooler than normal temps and mostly dry weather will persist
Wednesday and Thursday. Thursday afternoon and night, a stronger
short wave is expected to dig down south across the area. There
could be some showers with the cold front on the leading edge of the
CAA. Just kept the slight chance to low-end chance POPs that the NBM
initialized with for Thursday. Friday looks like the coolest day of
the next week with GFS and GEFS mean 850 mb temps dropping to around
-2 C and EC and EPS mean 850 mb temps to around -4 to -5 C.
Therefore, have nudged high temps down for the end of the week
closer to a blend of the CONSRaw and NBM 25th percentile, as the raw
NBM tends to run warm with warm-to-cold pattern changes. Will likely
be in the low 40s along the Lake Superior shoreline on Friday and
only in the upper 40s to around 50 elsewhere.
&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 748 PM EDT SAT MAY 1 2021

VFR conditions are likely to prevail at KIWD/KCMX/KSAW thru this
fcst period. A few -shra/sprinkles are possible tonight, but even if
a -shra affects any of the terminals, do not expect conditions to
fall out of VFR. Later on Sun, shra will begin to lift n toward
Upper MI. There is uncertainty in how quickly the pcpn will advance
northward. For now, fcst leans toward a slow arrival with VFR
conditions continuing thru the aftn.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 346 PM EDT SAT MAY 1 2021

Winds gusts will dissipate from the 25-35 knots observed earlier
this afternoon to below 20 knots again this evening through early
Sunday morning. From Sunday morning through Sunday evening northeast
winds to 25 knots will be possible as low pressure extends from the
Plains into the Upper Mississippi Valley. Wind gusts of 20-25 knots
or less from early Monday through Wednesday are likely at this time.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...BW
LONG TERM...RJC
AVIATION...Rolfson
MARINE...BW
Hazardous weather outlook, May 1, 4:31 PM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
431 PM EDT Sat May 1 2021

MIZ001>007-009>014-084-085-022045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
431 PM EDT Sat May 1 2021 /331 PM CDT Sat May 1 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Waves on Lake Michigan remaining around 7 to 8 feet this
evening could lead to some minor beach erosion and localized
lakeshore flooding along the Garden Peninsula and Schoolcraft
County shorelines.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of rain Sunday afternoon and night could be locally heavy
and lead to some ponding of water on low lying roads, mainly
across parts of south central Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-022045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
431 PM EDT Sat May 1 2021 /331 PM CDT Sat May 1 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-022045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
431 PM EDT Sat May 1 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

In the hours before

Local storm report, May 1, 4:39 PM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
439 PM EDT SAT MAY 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     WILDFIRE         DOLLAR BAY              47.13N 88.50W
05/01/2021                   HOUGHTON           MI   LAW ENFORCEMENT

            2.1 ACRE BRUSH FIRE RESULTING FROM AN
            EARLIER DEBRIS BURN. NO STRUCTURES WERE
            THREATENED. TIME ESTIMATED.

&&

RJC
Local storm report, May 1, 5:56 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
556 PM EDT SAT MAY 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     NON-TSTM WND GST FAIRPORT                45.62N 86.66W
05/01/2021  M41 MPH          LMZ250             MI   MESONET

            GLOS WEATHER STATION FPTM4 FAIRPORT. NEW MAX
            WIND GUST FOR 5/1/21.

&&

TAP
Local storm report, May 1, 6:01 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
601 PM EDT SAT MAY 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     NON-TSTM WND GST 5 SE NEWBERRY           46.30N 85.45W
05/01/2021  M48 MPH          LUCE               MI   AWOS

            AWOS STATION KERY NEWBERRY.

&&

TAP

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:42 AM EDTSmall Craft AdvisoryMQT7 hr
May 2, 11:20 AM EDTSmall Craft AdvisoryMQT33 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.